Aa
A
A
Close
Avatar universal

Urinary problems on 20mg Citalopram (Celexa) (22yo Male)

I started taking 20mg of Citalopram 5 days ago for anxiety and depression, but the side effect that is causing me the most stress is trouble urinating. I can eventually get a stream going, but sometimes it can be quite painful and it makes me panic about needing a catheter, the increased anxiety doesn't help. I was wondering if anybody else has had this problem? Or do you believe I should stop taking it while I'm not too far in? I don't want to end up with bladder or kidney issues because of urinary retention.
Cancel
2 Answers
Page 1 of 1
Avatar universal
I doubt that this is a side effect of Celexa since it could be serious but is not listed below, so you should talk to your doctor or a clinic to see if something else is wrong. The link below lists the Celexa help line, but I doubt they are open before Tuesday.
https://www.emedicinehealth.com/drug-citalopram_oral/article_em.htm#sideeffects
Comment
Cancel
Comment
Avatar universal
A 24 hour pharmacy will be open.  
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
If you're only 22 it's unlikely to be the most common cause of this in men, which is an enlarged prostate.  I have this all the time thanks to a wonderful (joke) surgeon and it's no fun, but I'm 64.  If this started only when you started taking the Celexa, you didn't have any urination problems before 5 days ago, while this isn't a common symptom, individuals do suffer quite individually with the side effects of altering the way your brain sends signals to the rest of your body.  I've never seen or heard of this one and I've been on Celexa for several years, but what Celexa and its newer relative Lexapro do have as common side effects are pressures, such as on the head.  Maybe you're getting that pressure in that area.  Easiest way to find out is to just stop taking it -- after only 5 days there will be no withdrawal and if the problem stops then you'll know for certain it was the Celexa.  It's possible if it is a very unusual side effect it might go away with time, but again, the only way you'll know it's the drug is to stop it and you can only do that easily when you first start it -- after that, you'll have to taper off slowly to prevent withdrawal.  But even if you do that or don't do that, I'd see my doc and see if there's any prostate issues going on just to be sure.  Sometimes young men do get issues, although they tend to be temporary, especially if they take steroids.
Comment
Cancel
Comment
Avatar universal
And if it isn't the Celexa and you find it's something else, you can always start the Celexa again.  The next time, though, you might want to find a psychiatrist who will taper you up more slowly on the drug so your brain can more easily get used to it so other issues are less likely to arise.
Comment
Cancel
Avatar universal
Paxiled is correct that you should have started at a lower dose. Stop taking it for a few days, then do 10 for a week so your body begins to get used to the Celexa before you go to the normal starter dose of 20.
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Recent Activity
5536886 tn?1455830946
Blank
purple1234567 enjoying a warm winter day ... Comment
9 hrs ago
5536886 tn?1455830946
Blank
3060903 tn?1398568723
Blank
Nighthawk61 commented on ~Spiritual Warrior~ ...
Jan 21
Top Anxiety Answerers
Avatar universal
Blank
Arlington, VA
370181 tn?1428180348
Blank
Arlington, WA
Avatar universal
Blank
973741 tn?1342346373
Blank
675718 tn?1449992146
Blank
El Paso, TX
Anxiety Community Resources
Top Anxiety Answerers
Avatar universal
Blank
Arlington, VA
370181 tn?1428180348
Blank
Arlington, WA
Avatar universal
Blank
973741 tn?1342346373
Blank
675718 tn?1449992146
Blank
El Paso, TX